Alert archive / Iowa / Red Flag Warnings in 2018
Red Flag Warning 1, NWS Des Moines, IA
NWS Des Moines, IA issued this red flag warning at Apr 27, 2018, 2:42 PM CDT for 44 counties in Iowa. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 27, 2018, 2:42 PM CDT (19:42 UTC)
- Expired
- Apr 27, 2018, 7:00 PM CDT
- In force
- 4 hr
- Issued by
- NWS Des Moines, IA
All 44 counties
Adair County, IA, Adams County, IA, Appanoose County, IA, Audubon County, IA, Black Hawk County, IA, Boone County, IA, Bremer County, IA, Butler County, IA, Calhoun County, IA, Carroll County, IA, Cass County, IA, Clarke County, IA, Crawford County, IA, Dallas County, IA, Davis County, IA, Decatur County, IA, Franklin County, IA, Greene County, IA, Grundy County, IA, Guthrie County, IA, Hamilton County, IA, Hardin County, IA, Humboldt County, IA, Jasper County, IA, Lucas County, IA, Madison County, IA, Mahaska County, IA, Marion County, IA, Marshall County, IA, Monroe County, IA, Pocahontas County, IA, Polk County, IA, Poweshiek County, IA, Ringgold County, IA, Sac County, IA, Story County, IA, Tama County, IA, Taylor County, IA, Union County, IA, Wapello County, IA, Warren County, IA, Wayne County, IA, Webster County, IA, Wright County, IA
The radar
The Des Moines radar (KDMX), 2 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 7.7 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2412 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 192 m²/s²
- 0-3 km storm-relative helicity
- 260 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
138 WWUS83 KDMX 271942 RFWDMX URGENT - FIRE WEATHER MESSAGE National Weather Service Des Moines IA 242 PM CDT Fri Apr 27 2018 ...Extreme Fire Danger this Afternoon... .Gusty westerly to northwesterly winds combined with warm temperatures, low relative humidities and dry fuels will lead to extreme fire danger conditions this afternoon. Gusty winds will continue into early evening, before diminishing some around sunset. IAZ023>028-033>039-044>050-057>062-070>075-081>086-092>097-280000- /O.NEW.KDMX.FW.W.0001.180427T1942Z-180428T0000Z/ Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 242 PM CDT Fri Apr 27 2018 ...RED FLAG WARNING IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR EXTREME FIRE CONDITIONS.... The National Weather Service in Des Moines has issued a Red Flag Warning FOR EXTREME FIRE CONDITIONS, which is in effect until 7 PM CDT this evening. * SHORT TERM TRENDS...Extreme fire conditions are expected to continue this afternoon into the early evening hours. * WIND...West to northwest at 25 to 30 mph gusting to 40 mph. * Relative Humidity...Around 15 to 25 percent. * FUEL...Very dry grasses, nearly 100 percent cured. * Impacts...Open burning is discouraged and any fires could spread quickly and grow out of control due to the extreme fire conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ MJB
1 follow-up statement
474 WWUS83 KDMX 280001 RFWDMX URGENT - FIRE WEATHER MESSAGE National Weather Service Des Moines IA 701 PM CDT Fri Apr 27 2018 ...Extreme Fire Weather Conditions Diminishing... .Although there are still some gusts from 30 to 40 mph, the wins are forecast to subside through the rest of the evening. Plus, temperatures look to cool off and allow the relative humidity to increase. IAZ023>028-033>039-044>050-057>062-070>075-081>086-092>097-280115- /O.EXP.KDMX.FW.W.0001.000000T0000Z-180428T0000Z/ Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 701 PM CDT Fri Apr 27 2018 ...RED FLAG WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING FOR EXTREME FIRE CONDITIONS.... Winds look to begin to diminish across central to south central Iowa as the sun sets. There remains a concern for uncontrolled fires, but the relative humidity is expected to slowly increase with the temperatures cooling off the rest of the evening. $$ KLP
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this red flag warning went out at Apr 27, 12:33 PM CDT, 2 hours 9 minutes earlier.
Area forecast discussion, Apr 27, 12:33 PM CDT, 2 hours 9 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 1233 PM CDT Fri Apr 27 2018 .UPDATE... Issued at 1232 PM CDT Fri Apr 27 2018 Considered upgrade to Red Flag Warning (25mph+ sustained and RH <=25 percent), but conditions seem marginal with widespread conditions not being met or expected. Have been monitoring dewpoints upstream in the NW winds and there seems to be little different in mixing either side of the wind shift. There is still very high fire danger weather conditions however. && .SHORT TERM.../Today through Tonight/ Issued at 355 AM CDT Fri Apr 27 2018 A cool front will cross the area from north to south today. The frontal passage will be dry with no precipitation forecast, and ahead of the boundary temperatures will still warm into the lower 70s across much of the area south of Highway 20. Forecast soundings show a fairly deep mixed layer developing during the day and winds at the top of the layer peaking in the 30-35 KT range around midday. As the front moves through and is followed by cold air advection, it is expected northwest winds will increase substantially, and for a couple hours we may see gusts to 30+ KT realized especially in our northern areas where the boundary will be through during the window of highest winds aloft. While these speeds are below advisory criteria, they will contribute to a very high fire danger today, as relative humidity will fall into the 25 to 35 percent range by the afternoon and surface fuels are largely cured and dry. Will highlight this very high fire danger today in outgoing messaging products. .LONG TERM.../Saturday through Thursday/ Issued at 355 AM CDT Fri Apr 27 2018 Saturday will be the coolest day of the period as cold advection drops south Friday night and lingers into Saturday as a cool Canadian high pressure system arrives. High temperatures will be mainly in the 50s. Despite good mixing, the wind is expected to diminish through the day as the mixed layer winds decrease. Warm advection will arrive Saturday night and Sunday as the area of high pressure moves to the southeast and good return flow develops. High temperatures on Sunday will be in the mid to upper 60s with a few low 70s possible. A few thunderstorms are possible Sunday night into early Monday as the low level jet increases and brings another wave of theta-e advection across the state. An elevated mixed layer is expected to become established by Monday afternoon and will end any convective potential. Gusty south winds are possible on Monday. Both the GFS and ECMWF have 40 kts or greater in the mixed layer at times by Monday afternoon. Not all of this wind will reach the surface considering it is a warm advection regime but certainly windy conditions may occur. High temperatures should be well into the 70s and potentially a few low 80s. Additional thunderstorms are possible over far northwest Iowa late Monday night then across then shift east across all of central Iowa on Tuesday as a boundary moves east into the state. There will be the potential for a few severe storms along the boundary as the instability increases through the day. The boundary will linger over Iowa into Wednesday before departing Wednesday night into Thursday morning. Additional severe storms could occur during this period along with locally heavy rainfall with Gulf moisture lifting north into the boundary. Still way too early to get too precise but certainly will be an active period. && .AVIATION.../For the 18Z TAFS through 18Z Saturday afternoon/ Issued at 1232 PM CDT Fri Apr 27 2018 VFR conditions are in place across central IA at 18z and confidence is high they should remain in place into Saturday morning. Patchy mid level cloudiness central and east should exit into the evening leaving behind mostly clear skies. Gusty NW winds will persist through sunset before diminishing quickly this evening and gradually becoming N to NE into Saturday. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && UPDATE...Small SHORT TERM...Lee LONG TERM...Donavon AVIATION...Small
Hazardous weather outlook, Apr 27, 4:25 AM CDT, 10 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 425 AM CDT Fri Apr 27 2018 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-280930- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 425 AM CDT Fri Apr 27 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight There is a very high fire danger today...especially this afternoon as the wind increases and relative humidities lower. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Thunderstorms are possible Monday through Thursday. A few severe storms will be possible with the best potential Tuesday and Wednesday. River flooding due to snow melt is expected to continue or develop along the upper reaches of the Des Moines River Basin, as well as the Cedar River near Cedar Falls. Flood Warnings remain in effect for these areas. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be necessary through this weekend.
In the hours before
Special weather statement, Apr 27, 11:11 AM CDT, 3 hours 31 minutes before
Special Weather Statement National Weather Service Des Moines IA 1111 AM CDT Fri Apr 27 2018 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-272300- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- Including the cities of Estherville, Algona, Forest City, Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha, Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton, Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison, Dumont, Waverly, Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy, Fort Dodge, Webster City, Iowa Falls, Eldora, Ackley, Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo, Cedar Falls, Denison, Carroll, Jefferson, Boone, Ames, Marshalltown, Tama, Toledo, Traer, Dysart, Gladbrook, Audubon, Exira, Guthrie Center, Panora, Bayard, Casey, Perry, Waukee, Adel, Des Moines, Newton, Grinnell, Atlantic, Greenfield, Stuart, Adair, Fontanelle, Winterset, Earlham, Indianola, Norwalk, Carlisle, Pella, Knoxville, Oskaloosa, Corning, Creston, Osceola, Chariton, Albia, Ottumwa, Bedford, Lenox, New Market, Mount Ayr, Lamoni, Leon, Corydon, Seymour, Allerton, Humeston, Centerville, and Bloomfield 1111 AM CDT Fri Apr 27 2018 ...Very High Fire Danger Today... Gusty wind and dry conditions will lead to a very high fire danger today, particularly during the afternoon hours. West winds will turn toward northwest and gradually increase as a cool front drops across Iowa. Winds will increase to 20 to 25 mph with gusts to near 35 mph at times before diminishing toward sunset. In addition, relative humidity will be very low this afternoon, in the 25 to 35 percent range, and most surface grasses are dry. This will allow any fires that ignite to spread rapidly, and burning is discouraged. Small
Nearby
Red Flag Warnings in Iowa, 2018Every red flag warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.